Oral bisphosphonates are the most commonly used drugs to treat postmenopausal osteoporosis. Acute pseudogout is anecdotally reported to occur following bisphosphonate initiation but empirical data are lacking. We investigated whether treatment with oral bisphosphonates is a risk factor for incident acute pseudogout.
A matched case–control study was undertaken using data from the UK-Clinical Practice Research Datalink. Adults who consulted for incident acute pseudogout between 1987 and 2012 were each matched for gender, age at pseudogout diagnosis, and general practice to up to 4 control subjects without pseudogout. The exposure of interest was a prescription for an oral bisphosphonate issued within the 60-day period prior to the date of incident acute pseudogout. Associations between incident acute pseudogout and prior bisphosphonate prescription were examined using conditional logistic regression, adjusting for hyperparathyroidism, osteoarthritis, rheumatoid arthritis, hemochromatosis, hypophosphatasia, and prescriptions for diuretics and oral corticosteroids.
Two thousand eleven acute pseudogout cases were compared with 8013 matched controls without acute pseudogout (mean age [standard deviation] 72 years ; 52% male). One hundred twenty-three cases (6.1%) had received an oral bisphosphonate prescription in the 60-day exposure period compared with 305 controls (3.8%) (adjusted incidence rate ratio [IRR] 1.33; 95% confidence interval [CI] 1.05–1.69). This association was stronger in females (adjusted IRR 1.49; 95% CI 1.15–1.94) and was nonsignificant in males (0.83; 0.48–1.44).
Incident acute pseudogout was associated with prescription of an oral bisphosphonate in the preceding 60 days. Prescribers should be aware of acute pseudogout as a possible side effect of bisphosphonate treatment. Further research is needed to explore the risks conferred by different bisphosphonates and the mechanism underlying this association.